Ask a doctor

Bluish Puffy Eyes After Juvederm

I had juvaderm 7 months ago. So I had under eye surgery and the problem is still there. What do I do? I thought surgey would get rid of it.

Doctor Answers (10)

Bluish from juvederm

+1

The bluish color is the tyndall effect from the product being close to the skin. You can possibly dissolve it with hyaluronidase.


Manhattan Plastic Surgeon
4.5 out of 5 stars 15 reviews

Blueish color from Juvederm

+1

There is no definite answer as to why this happens, but it is probably due to the physics of light travelling through the colloidal medium of hyaluronic acid (HA) suspension. The light gets scattered by the HA particles in the liquid giving it a bluish look. This is called tyndall's effect. Obviously if you have bruising that would explain it as well. However, the filler can be dissolved with the hyaluronidase enzyme, which I would recommend for you to do.

Sanusi Umar, MD
Redondo Beach Dermatologic Surgeon
4.5 out of 5 stars 15 reviews

The eyelids can become puffy and have a bluish color after Juvederm

+1

The eyelids can become puffy and have a bluish color after Juvederm. If it’s injected superficially there’s something called the Tyndall effect which is the way light reflects off the product. This can be treated usually with a medication called hyaluronidase which will actually dissolve the product. For more information about Juvederm visit my website.

Joseph A. Eviatar, MD, FACS
New York Oculoplastic Surgeon
5.0 out of 5 stars 17 reviews

You might also like...

Fillers

+1

What did you discuss with your surgeon before the surgery? Did he see the PUFFY BLUISH discoloration?

It would be difficult to do a lower lid blepheroplasty with Lids full of juvederm and puffy and bluish.

That should have been  dealt with first by disolving the juvederm, see the eye lid as is then decide on the surgery.

You still can disolve the juvederm and get rid of the bluish puffy lids. This is due to juvederm injected superficial.

Samir Shureih, MD
Baltimore Plastic Surgeon

Bluish puffy eyes after Juvederm

+1

HA fillers like Juvederm need to be injected deeply around the eye.  If they are not, there is a bluish hue, called the "Tyndall effect."  I do feel surgeons who operate around the eye and know the anatomy are more comfortable with these deep injections.

Juvederm is hydrophillic like all HA fillers.  In English, this means it attracts water.  You have to wait for a couple weeks after injection to figure out what is due to swelling from an injection around the eye versus what is the product.

If you have persistent blue hue or puffiness, you can inject a substance in the area to melt the juvederm. 

Some women have darkness of the tear trough for other reasons though: thin skin, vascularity, pigmentation, and shadow are common other reasons.

Lauren Greenberg, MD
Palo Alto Plastic Surgeon
5.0 out of 5 stars 11 reviews

Lower lids may look blue for a number of reasons

+1

I would agree with the other physicians that juvederm, placed too superficial in the skin, can be the source of the blue hue (Tyndall effect).  If you did not have the blue color before, but did after the injection, then its the juvederm.  And if that is the case, the surgery would not have had a chance to change this color, it's just not the nature of that surgery.  But the injections of hyaluronidase mentioned by others would be quickly curative.

One issue I would point out, however, is the blueish hue we also see with aging of the lower lid.  The cheek mass tends to pull away from the orbital rim, and the soft tissue covering the orbital rim tends to thin.  The result is a shadowed, possibly blue quality to this structure.  Surgery often attempts to reposition the fat or orbital structures to correct this, but might not have been fully successful.  The difference here is that you would see this blue quality prior to the juvederm injection.  I would suggest you review some pictures prior to the juvederm injection and see if that is the case.

Kevin Robertson, MD
Madison Facial Plastic Surgeon
4.5 out of 5 stars 8 reviews

Superficial Juvederm will make ANY eyelid Blue

+1

All Hyaluronic Acid fillers (Juvederm, Restylane) when placed close to the skin will give a bluish hue due to the way light is reflected back. This is known as a Tyndall Effect. For this reason such fillers are best injected deeply close to the bony ledge of the eye socket. Due to associated swelling, many Plastic surgeons have stopped using Juvederm along the lower lid. While Juvederm attracts more water molecules, this feature is best used in the lips than in the lower lids where it results in puffiness.

The easiest way to deal with puffiness or bluishness of the lower lid is to make the Juvederm go away by injecting it with a dissolving enzyme - Hyaluronidase. Although putting a needle hole in a lower lid crease may get some filler out, it will not remove all the filler and the bluishness will remain. Other than this "surgery" I am not quite sure what kind of surgery was possibly done on you when a simple injection of Hyaluronidase was all that was needed to reverse matters.

Peter A. Aldea, MD
Memphis Plastic Surgeon
5.0 out of 5 stars 58 reviews

Juvederm

+1

If you have lumps or bumps after Juvederm injection, then there is another injection that you can have to melt the remaining product.  Just talk to you plastic surgeon and they should be able to help.  Good luck.

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 54 reviews

Bluish eye color may be due to the Juvederm

+1

Juvederm injected too superficially or if you have very thin skin and muscle in the area injected, could create a puffy blue color.  Veins can also look like this.  Have an expert in fillers examine you and if he/she feels it is due to Juvederm he/she can dissolve it with hyaluronidase. 

Lorrie Klein, MD
Laguna Niguel Dermatologic Surgeon
5.0 out of 5 stars 163 reviews

Under eye puffiness from Juvederm

+1

If you are puffy and bluish truly from the Juvederm, despite having had surgery to clear it up, ask your doctor to consider trying hyaluronidase (you might have a skin test first, and don't have it if you're allergic to bee stings). The enzyme may break up any residual Juvederm, and if that is the cause of your puffiness and bluish color, then it might improve.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.